Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 88, NWS Tallahassee, FL

August 16, 2003Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 16, 2003, 4:51 PM CDT for Henry County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 4:51 PM CDT (21:51 UTC)
Expired
Aug 16, 2003, 5:15 PM CDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Henry County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 162151
SVRTLH
ALC067-162215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
450 PM CDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HENRY COUNTY IN SOUTHEAST ALABAMA

* UNTIL 515 PM CDT

* AT 450 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES
  NORTH OF LAWRENCEVILLE...OR ABOUT 13 MILES NORTH OF ABBEVILLE...
  MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWRENCEVILLE...EDWIN...SCREAMER BY 515 PM CDT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.


LAT...LON 3178 8513 3186 8532 3165 8548 3154 8524

$$

48-TURNAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:05 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 16, 2:05 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT SAT AUG 16 2003

.OVERVIEW...SATELLITE IMAGERY AND RUC ANALYSIS SHOW MID LEVEL
TROUGHING ALONG THE SPINE OF THE APPALACHIANS WITH A VORT MAX OVER THE
TN VLY. PARTLY TO MOSTLY SUNNY AND MUGGY CONDITIONS PREVAIL...
WITH DEWPOINTS AS HIGH AS 82...BUT GENERALLY IN THE MID 70S. NO SIGN OF
EAST COAST SEA BREEZE YET TO KICK UP EARLY EVENING CONVECTION LIKE
YESTERDAY. MORE LIKELY TO OCCUR...CURRENT CONVECTION OVER CENTRAL AL/GA
WILL DROP SOUTHWARD INTO MY CWA OVER THE NEXT FEW HOURS AS THIS UPPER
IMPULSE MOVES INTO THE BASE OF THE UPPER TROUGH.

.SHORT TERM...GOOD AGREEMENT BETWEEN PREVIOUS MODEL RUN AND THIS RUN...
WHICH CONTINUES TO SHOW MAIN AXIS OF UPPER TROUGH MOVING OVER THE ATLANTIC
BY MIDNIGHT...LEAVING BEHIND THE PACKET OF ENERGY REFERRED TO ABOVE. ON
SUNDAY AND MONDAY AS ADDITIONAL TROUGH AXIS SWINGS AROUND THE UPPER LOW
OVER EASTERN CANADA MOVING SOUTH ACROSS THE OHIO AND TN VLYS TOWARD OUR
CWA...WE WILL CONTINUE OUR TREND OF ACTIVE EVENING CONVECTION. TLH 12Z
SOUNDING SLIGHTLY DRIER AND MORE STABLE THAN 24 HOURS AGO. MODEL
SOUNDINGS KEEP PWS IN THE 1.8 TO 2.0 INCH RANGE...LIS -4 TO -6...CAPES
GENERALLY 2000 TO 2500 J/KG...TRENDING SLIGHTLY DRIER AND MORE STABLE.
SPC SHOWS NO RISK OF SEVERE FOR OUR AREA. ALL THINGS CONSIDERED HAVE KEPT
CHANCE EVENING POPS DIMINISHING AFTER MIDNIGHT THROUGH THE FORECAST
PERIOD.

.MARINE...NO HEADLINES.

.FIRE WEATHER...NO HEADLINES.

.EXTENDED...NO CHANGES. UPPER TROUGH OVER EASTERN U.S. WILL SHOW WEAK
TROUGHING OVER CWA WITH S-SW SURFACE FLOW. SOME SHORTWAVE ENERGY POSSIBLE
IN NW FLOW WILL WORK TO ENHANCE AFTERNOON SEA BREEZE CONVECTION.

.PRELIMINARY POINT TEMPS/POPS...

TLH 71 92 72 91 / 30 40 30 40
PFN 75 90 75 90 / 20 40 30 40
DHN 72 90 73 91 / 30 40 30 40
ABY 72 91 72 91 / 30 40 30 40
VLD 72 91 71 92 / 30 40 30 40
CTY 71 89 72 91 / 30 40 30 40

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

 16
Hazardous weather outlook, Aug 16, 5:00 AM CDT, 11 hours 51 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SAT AUG 16 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND
EVENING ACROSS THE AREA. AN UPPER LEVEL DISTURBANCE...COMBINED WITH
THE HEAT OF THE DAY...AND IN PLACE MOISTURE AND INSTABILITY...WILL
PRODUCE SCATTERED THUNDERSTORMS. SEA BREEZE INTERACTION MAY ALSO
OCCUR. THE THREAT FOR ANY SEVERE WEATHER WILL BE LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDS WILL BECOME MORE SOUTH TODAY AND SUNDAY...AND GRADUALLY
INCREASE THE MOISTURE OVER THE AREA. ALSO A LOW PRESSURE TROUGH WILL
SAG TO ALABAMA AND GEORGIA...AND WILL HELP DEVELOP ISOLATED
STORMS...AS WELL AS SOME SEA BREEZE FORMATION IN THE AFTERNOONS.

.SPOTTER CALL TO ACTION STATEMENT...
ONLY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH THE THREAT
FOR SEVERE STORMS LOW. SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

In the hours before

Local storm report, Aug 16, 3:40 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    WOODVILLE                FL    WIND DAMAGE
08/15/03   LEON                           TV CABLE AND PHONE LINES
                                          DAMAGED FROM DOWNED TREES
                                          OVER SOUTHERN LEON COUNTY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Aug 16, 4:34 PM CDT, 17 minutes before
GAZ120-122-124-126-127-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EDT SAT AUG 16 2003

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ABOUT TO MOVE SOUTH INTO RANDOLPH... TERRELL
AND LEE COUNTIES. PEOPLE AROUND LEESBURG...DAWSON...AND CUTHBERT
SHOULD REMAIN ALERT FOR THESE THUNDERSTORMS...AND BE PREPARED TO
TAKE COVER IF NECESSARY.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

48-TURNAGE

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.